Skip to Accessibility Tools Skip to Content Skip to Footer

Hair Today, Gone Tomorrow

It’s getting so that I’m almost afraid to take a shower lately. Several strands of long, dark hair get caught in between my fingers whenever I wash my hair. Oh no, not again, I think, as I try to rinse the sticky clumps off of my hands. I dread cleaning out the drain after each shower, afraid to see a large mass of hair nesting there. For the first time in 21 years of having RA and almost 20 years of taking methotrexate, I’ve begun losing my hair. And I’m not happy about it. I’m really nervous, actually.

Losing hair with RA?

Why am I losing hair all of a sudden? Is it from the methotrexate? The biologic medication I’m taking (Simponi)? The RA itself? It’s another strange and puzzling symptom, of something, and the cause has no easy answers. Like with most weird health things that pop up in my life, they usually end up being connected to RA in some way or another. My hunch is that this hair loss is also RA-related. But who knows?

According to an article from Health Central, hair loss can definitely happen as a result of RA itself or medications used to treat RA–especially methotrexate.1 I began taking the oral form of methotrexate in 2000, I think, which is now nearly 20 years ago. During all of those years, I never experienced any hair loss until about a year ago when I started getting I.V. infusions of Rituxan. I was only on Rituxan for about six months after stopping it when it clearly wasn’t working. However, despite stopping the drug, my hair loss continued, and I feel like I’ve seen an increase in hair thinning over the past six months or so.

So what’s going on? I have no clue. I’ve begun asking my various doctors about it and they can’t say for sure yet. I know that it’s definitely happening, though. Luckily I’ve always had very thick hair, so this thinning probably isn’t noticeable to the average eye. I’m not walking around with bald patches on my head or anything. But the loss is noticeable to me. My hair looks different and feels different and it’s one more physical change that I do not want to happen. My anxiety about it is real, too. Every time I brush my hair or take out my ponytail or wash my hair, I’m afraid to see what will fall out into my hands.

I have upcoming appointments fairly soon with my dermatologist (for an unrelated issue) and my rheumatologist and I plan to speak with them about this hair loss problem. Will they have any definitive answers? Probably not, realistically. Of course, the main question I want answered is if my hair will grow back. I feel kind of overwhelmed and a bit resigned when thinking about it, however, because the process to find out what’s going on will likely consist of more health “experimentation.” Trial and error. No fast answers, if any at all.

Anemia and RA: A reason for hair loss?

According to my integrative medicine doctor, one contributing factor for the hair loss may be my chronic anemia, which is likely due to RA. According to the Mayo Clinic, “Anemia is a condition in which you don’t have enough healthy red blood cells to carry adequate oxygen to the body’s tissues.2” The Mayo Clinic website goes on to describe the symptoms of anemia, which can be from several different causes: iron-deficiency, vitamin deficiency (vitamin B-12, folate), chronic disease (rheumatoid arthritis!), aplastic anemia, bone marrow disease, sickle cell anemia, and others.

I’m not exactly sure when my anemia began, but I do know that I’ve struggled with it for most of the 21 years I’ve had RA. My hemoglobin level is always abnormally low, and so are my other red blood cell and iron-related labs. My vitamin D, B-12, and some other vitamin levels are also low. I have been taking a prescription-strength iron supplement and I just began taking B-12 vitamins, so we’ll see if that does anything to my hair situation. My integrative doctor also wants me to take vitamin D and C and she just ordered more lab work to see about other nutrient deficiencies. Hopefully, I’ll also get some answers and more strategies to try once I talk to my dermatologist and rheumatologist.

Losing hair isn’t physically painful, of course, and I suppose I shouldn’t be complaining when looking at the bigger picture of my life. But the emotional pain of losing yet another part of myself is difficult to accept. RA, you have already stolen so much from me. Please don’t take my hair, too.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

  1. https://www.healthcentral.com/article/hair-loss-in-rheumatoid-arthritis-causes-and-how-to-cope
  2. https://www.mayoclinic.org/diseases-conditions/anemia/symptoms-causes/syc-20351360

Comments

  • shelley1
    4 months ago

    Hi. Methotrexate caused me to lose one third of my hair.
    Discontinued it and hair loss
    Stopped. Rituxin is my 4th
    Biological in 5 years. It seems to be working. Spending hours getting my infusion is actually pleasant. Fantastic infusion nurses who I have come to enjoy sharing time with. Fantastic Rheumatolgy office – 32 years with the practice. Don’t wait too long to switch biological if you feel it’s not working as before.

  • Indigo2
    4 months ago

    Try folate, it helps counteract the meds.
    Have your Vit D checked as well, I am not a doctor, just some suggestions

  • Casmere
    4 months ago

    @Angela I understand how you feel regarding the hair loss. On top of my RA (50 yrs)and other related diseases I have a thyroid condition(35 yrs). As long as it’s working great with the med I take for it then my hair is great too. When things decide to shake up, my hair and nails know it very much. This shake up use to be approximately every 10 years but in the last 10 it’s in every 2 to 3 yrs. I am currently in a medication change for my thyroid. Sometimes it take a few different dosage changes before things settle down. What I am getting at here is every time I have this shake up, I lose my hair and mostly at the crown. Of course this continues until things medical have settled down. As my hair is very white & fine and especially when I colored my hair you can see my scalp through my hair. I have the same problem in the shower and when I brush my hair as you do. I have become resigned to it. Not much I can do about it so….One thing I found was a little tub drain strainer that catch’s the hair so it is easy to clean out.

    I hope the hair loss stops for you soon even if you don’t know for sure what caused it. Sometime it never becomes clear as to why these things happen.
    Blessings and prayers for all

    Casmere aka (Carol)

  • Daniel Malito moderator
    4 months ago

    @angela Yeah, i dealt with this when I got the lymphoma. The little hair I already had was going away. I found a shampoo that stopped it though, plus a few other tricks. I get the part about RA taking another thing from you, though. It has taken so much from us, it galls us to let it take one more thing. Keep on keepin’ on, DPM

  • Poll